In This Article
Are Sleeping Pills Habit-Forming?
With regular use, sleeping pills may lead to psychological and/or physical dependence, even when used as directed.
Commonly abused sleeping pills include:
- Zolpidem (Ambien)
- Eszopiclone (Lunesta)
- Zaleplon (Sonata)
People who frequently use sleeping pills can become dependent on the drugs and may rely on them to fall asleep. This addiction can sometimes develop after just a few weeks of use.
A sleeping pill addiction can be difficult to quit because a person’s body may become dependent on the drugs to function. If someone addicted to sleeping pills attempts to quit ‘cold turkey,’ they’ll experience uncomfortable withdrawal symptoms as their body tries to readjust.
While sleeping withdrawal symptoms vary from person to person, they can be intense and overwhelming.
This can make the process of sleeping pill withdrawal unpleasant. Usually, various factors come to play, such as the severity and length of the addiction. In extreme cases, some symptoms can be life-threatening if not overseen by a trained medical professional.
An estimated 4 percent of U.S. adults have a sleeping pill prescription. This counts for approximately nine million people. However, many of these individuals are unaware of the potential risks and dangers related to consistent use.Prescription sleep aid use among adults: United States, 2005–2010 (NCHS)
Side Effects of Sleeping Pills
Common side effects of prescription sleep medications include:
- Excessive drowsiness
- Falling more often
- Daytime memories problems
- Performance issues at work or school
- Driving or eating when not fully awake
- Sleep disorders
- Headaches and/or migraines
- Burning/tingling sensations in your hands, arms, feet, or legs
- Dry mouth and/or throat
- Changes in appetite
- Severe allergic reactions can also occur in some users
Symptoms of Sleeping Pill Withdrawal
Withdrawal symptoms are common among sleeping pill users who attempt to lessen or eliminate their use.
During the withdrawal process, individuals will experience a range of symptoms that are physically and mentally unpleasant.
The types of withdrawal symptoms differ from person to person. Generally, those with severe sedative-hypnotic use conditions will experience more powerful symptoms. These conditions refer to when one relies heavily on sleeping pills designed to reduce anxiety.
People with various addictions and mental health issues may also experience a more intense withdrawal from sleeping pills. These individuals may also require an extended stay in medical detox to gradually stop using sleeping pills.
Common symptoms of sleeping pill withdrawal include:
- Body spasms and seizures
- Rebound insomnia
- Irritability and sensitivity
- Increased sweating
- Increased heart rate
- Drug cravings
Not all these symptoms are dangerous or life-threatening. But a medical detox is recommended to monitor the severity of withdrawal symptoms during the detox process.
Even after the drugs are out of the body, withdrawal symptoms can occur for weeks, months, or even years. Again, the length of time depends on the individual and how severe his or her addiction was.
Sleeping Pill Withdrawal Timeline
While the timeline of withdrawal symptoms differs from person to person, there’s a typical pattern that occurs:
Days 1 to 3
Once an individual stops using sleeping pills, withdrawal symptoms often start within the first 24 to 72 hours. The former sleeping pill user may experience feelings of confusion, along with a sudden mood change. They may also feel anxious or frightened.
Memory loss can also occur. Former heavy users may also experience vomiting and other symptoms during these first few days of withdrawal.
Days 4 to 10
The following week, individuals often struggle to sleep. Anxiety and negative feelings of fear also continue, along with drug cravings.
Physical symptoms, including increased sweating, heart rate, and tremors, also peak during this period.
Days 11 to 17
From days 11 to 17, the physical symptoms of sleeping pill withdrawal start to fade. However, psychological symptoms, such as anxiety, may persist.
In some cases, panic attacks can occur. For some former users, this is the period that depression peaks.
After 18 days, any lingering physical symptoms will decrease. Psychological symptoms, such as depression and drug cravings, can persist for several weeks to several months. This is especially likely for those who used sleeping pills heavily.
Post-acute-withdrawal-syndrome (PAWS) can also occur at this point, which may persist for up to 18 months. These are the enduring symptoms of sleeping pill withdrawal. These symptoms often include anxiety, insomnia, irritability, weak concentration, and a temperate mood.
How Long Do Symptoms Last?
As mentioned, the process of sleeping pill withdrawal varies. This includes the duration of withdrawal and the physical and mental symptoms experienced.
For most people, the symptoms of sleeping pill withdrawal start within a few hours of quitting the drug to a few days.
While physical symptoms usually fade after one or two weeks, PAWS symptoms can persist for several weeks afterward.
Detoxing From Sleeping Pills
When undergoing the process of sleeping pill withdrawal without medical assistance, the symptoms can be dangerous. Sleeping pill users should detox with the care and support of expert physicians in a medical detox facility.
During detox in a medical facility, doctors often taper individuals off sleeping pills rather than use the ‘cold turkey’ method. If a user suddenly quits taking sleeping pills, the withdrawal process can be more difficult. This is especially true for those who have taken sleeping pills daily for an extended time.
As sleeping pills adjust brain chemistry, immediately stopping sleeping pills can lead to chemical imbalances. These imbalances can also result in seizures.
The process of tapering off may take longer, but it’s usually the favored method of treatment. This is because it makes the withdrawal process more manageable, safe, and comfortable. Dangerous side effects can also possibly be prevented if users gradually taper off sleeping pills, rather than quit “cold turkey.”
When patients seek detox medications from sleeping pills, their doctor or rehab facility will typically design a personalized tapering plan to help taper off the pills.
During medical detox, the former user is monitored during the withdrawal process to check for any severe symptoms. This is also to assist with any potential health concerns that may arise. If any extreme symptoms do present themselves, a doctor may use intravenous (IV) fluids to balance the electrolytes and replenish the body.
Additional Addiction Treatments
Inpatient treatment in a medical facility is recommended for the safest and most effective experience. However, those with a mild dependency on sleeping pills may prefer outpatient treatment and at-home detox.
Users should only consider this option after consulting with his or her doctor regarding their sleeping pill addiction.
Sleeping Pill Abuse: Common Questions and Answers
How long does it take for a sleeping pill to get out of your system?
Ambien, a common prescription sleeping pill, can be detected in urine for 24 to 48 hours. It can be detected in blood tests for 6 to 20 hours.
What happens if you stay awake after taking a sleeping pill?
If you stay awake after taking a sleeping pill, you may experience severe side effects, such as hallucinations and memory issues.
Does zopiclone have withdrawal symptoms?
Stopping zopiclone use abruptly can trigger withdrawal symptoms, including edgy feelings, intense cravings, and rebound insomnia 6 to 8 hours after taking the last dose.
Can you get addicted to natural sleeping pills?
Natural sleeping pills do not lead to addiction. For example, melatonin is a natural sleep aid that does not cause withdrawal or addiction symptoms after stopping use. You will also not build a tolerance to melatonin, no matter how long you take the supplement.
How do you get rid of the side effects of sleeping pills?
If you experience severe or prolonged sleeping pill side effects, the best way to get rid of the symptoms is to reduce your dosage. It is essential to seek guidance from your health care provider beforehand.